Nebraska, 2023

Hail and Damaging Wind in Nebraska, April 27, 2023

April 27, 2023 · NWS LBF · 2 events in 2 counties and zones

Showers and thunderstorms developed along a cold front during the early afternoon hours of April 27th. This activity intensified during the late afternoon hours producing quarter sized hail and wind gusts up to 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Showers and thunderstorms developed along a cold front during the early afternoon hours of April 27th. This activity intensified during the late afternoon hours producing quarter sized hail and wind gusts up to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 27, 12:39 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 27, 12:39 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
139 PM CDT Thu Apr 27 2023

...Afternoon discussion...

.SYNOPSIS...
Issued at 126 PM CDT Thu Apr 27 2023

Key Messages:

- Showers and thunderstorms with strong gusty winds and possibly
isolated wind damage this afternoon into this evening.

- Very windy tonight into Friday, windy again on Saturday.

- Dry conditions with a notable warming trend expected through the
first part of next week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 126 PM CDT Thu Apr 27 2023

Short wave energy evident in satellite water vapor imagery is
generating some light showers across central and western Nebraska
generally north of Highway 2. Expect this activity will continue moving
eastward with limited upscale growth. Potential for more significant
convective precipitation will arrive just ahead of a cold moving
into the region from the northwest this afternoon. Surface based
instability ahead of the front is on the order of 500-1000J/Kg.
However Bufkit model soundings indicate the CAPE distribution is
of the long/skinny variety which is generally not conducive to
supporting vigorous updrafts. Yet soundings do deep mixing in the
boundary layer with an inverted-v configuration and DCAPE values
generally peaking around 700J/Kg. 0-6km bulk shear is generally at
or below 35kt which is adequate for some organization but
hodographs are not particularly long and lack significant
curvature. The most likely outcome from this combination of
ingredients will be fairly widespread showers and thunderstorms
developing just ahead of the front with the primary threat being
strong gusty wind. The latest mesoscale guidance develops some
fairly robust wind signatures so will be monitoring any organized
convective clusters/line segments closely. The front will push
east of the region early this evening and bring an end to the
convective threat.

Showers will linger into Friday and as wind shift to the north and
become quite gusty. EFI/SoT guidance continues to show a signal for
wind across the region with probabilistic guidance indicating
50th percentile gusts up to 50mph from late tonight into Friday.
Winds diminish heading into Friday night.

Temperatures behind the front will be a good deal cooler and we
may even see a few wet snowflakes from the sandhills into the
panhandle. Lows tonight will be in the 30s with highs Friday in
the 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 126 PM CDT Thu Apr 27 2023

Saturday will see temps rebound well into the 60s ahead of
another cold front dropping down from the north. The front will be
dry but will kick off another round of strong gusty winds Saturday
afternoon with gusts up to 50mph possible, especially east of
Highway 83. Sunday cools down behind the front into the 50s/lower
60s and remains blustery east of Highway 83.

Heading into the first part of next week, ensemble guidance is in
good agreement in building a substantial upper level ridge over
the western US. This will bring some downslope conditions off the
Rockies to Nebraska and allow for dry conditions and a notable
warm up through the first part of next week. EFI/SoT is showing a
weak signal for anomalous warmth by Wednesday and temperatures
aloft will be approaching the 90th percentile. The net result
will be temperatures warming from the upper 50s/lower 60s Monday
to the 70s/around 80 by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1224 PM CDT Thu Apr 27 2023

A shortwave has begun to drop across portions of the Panhandle
into the western Sandhills bringing an abrupt wind shift from the
southwest towards the northwest with strengthening gusts directly
behind it.

An attendant cold front will follow, bringing widespread showers
and thunderstorms to the area this afternoon into the late evening.
Shower and thunderstorm development is anticipated in the next
few hours, moving from the northwest to southeast across the area.
Gusty and erratic winds and brief MVFR visibilities are possible
within thunderstorms. The thunderstorm threat gradually diminishes
around 02Z with widespread rain showers persisting into early
Friday afternoon. Ceilings lower behind the thunderstorms tonight
with MVFR/IFR CIGS continuing into Friday morning. The potential
for LIFR CIGS exists across portions of western and north central
Nebraska (including KVTN terminal). Though confidence is modest,
did include a TEMPO mention from 05Z to 09Z at KVTN, future
refinements to the forecast are likely. Ceilings will gradually
improve back to VFR around 18Z on Friday. In addition to lowered
ceilings, winds strengthen behind the front with gusts of 30 to
40kts possible through early Friday afternoon before subsiding
some back to near 20kts, continuing through the end of the period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MBS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Viken
Hazardous weather outlook, Apr 27, 1:31 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
231 PM CDT Thu Apr 27 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-281945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
231 PM CDT Thu Apr 27 2023 /131 PM MDT Thu Apr 27 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Widespread showers and thunderstorms are expected to develop this
afternoon into tonight across much of western and north central
Nebraska. A few storms may become strong to severe across the
Panhandle into the western Sandhills, with damaging winds as the
primary threat.

Northerly winds increase tonight behind a cold front, with gusts of
40 to 50 miles per hour possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong northerly winds continue Friday and again on Saturday, with
gusts approaching 40 to 50 miles per hour each afternoon.

Fire weather concerns increase this weekend across much of western
and north central Nebraska, with low humidity and gusty northerly
wind anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 27, 1:16 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
216 PM CDT Thu Apr 27 2023

NEZ023-024-035-036-094-272015-
Hooker NE-Grant NE-Arthur NE-McPherson NE-Western Cherry NE-
216 PM CDT Thu Apr 27 2023

...Thunderstorms with gusty winds will impact portions of
northeastern Arthur, southwestern Cherry, Grant, western Hooker and
northwestern McPherson Counties through 315 PM CDT/215 PM MDT/...

At 215 PM CDT/115 PM MDT/, Doppler radar was tracking thunderstorms
with gusty winds extending from 13 miles northwest of Whitman to 13
miles south of Hyannis. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hyannis, Swan Lake, Whitman, Carr Lake, Duluth, Lena, Sand Puddin
Lake, Flatts, Big Lamunyon Flats, Cogill Lake, Calora, East Cody
Lake, Green Lake, Sand Beach Lake, Hire, Whitman Road crossing the
North Branch of the Middle Loup River, Three Mile Lake, Pratt Lake,
Spring Valley Lake and Hecla.

This includes the following highways...
 Highway 2 between mile markers 144 and 183.
 Highway 61 between mile markers 133 and 176.
 Highway 92 between mile markers 176 and 186.
 Highway 97 between mile markers 71 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4219 10099 4152 10129 4176 10190 4229 10170
TIME...MOT...LOC 1915Z 288DEG 20KT 4222 10166 4182 10184

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, Apr 27, 1:30 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
130 PM MDT Thu Apr 27 2023

NEZ004-022-023-094-272030-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
130 PM MDT Thu Apr 27 2023

...Thunderstorms with strong gusty winds will impact portions of
southwestern Cherry, northwestern Grant, northern Garden and
southern Sheridan Counties through 230 PM MDT...

At 129 PM MDT, Doppler radar was tracking thunderstorms with strong
gusty winds extending from 11 miles southeast of Hay Springs to near
Alliance Airport. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ellsworth, Antioch, Crescent Lake National Wildlife Refuge, Big Hill,
Dipping Vat Meadow, Billys Lake, Deer Lake, Britton Lake, Miles Lake,
Mumper, Wickson Lake, Diamond Lake, Herman Lake, Adams Flats, Krause
Lake, Watson Lake, Rackett, Patterson Lake, Finnegan Lake and Kincaid
Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 40.
 Highway 2 between mile markers 96 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4263 10259 4242 10174 4161 10222 4181 10268
      4200 10268 4201 10270 4209 10270 4210 10274
      4236 10275
TIME...MOT...LOC 1929Z 293DEG 28KT 4254 10256 4199 10288

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, Apr 27, 1:42 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
242 PM CDT Thu Apr 27 2023

NEZ059-272045-
Lincoln NE-
242 PM CDT Thu Apr 27 2023

...A thunderstorm with gusty winds will impact portions of
northwestern Lincoln County through 345 PM CDT...

At 241 PM CDT, Doppler radar was tracking a thunderstorm with gusty
winds 7 miles north of Sutherland, or 21 miles northwest of North
Platte, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Platte, Sutherland, Hershey, North Platte Airport, Coker,
O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 12.
 Interstate 80 in Nebraska between mile markers 164 and 187.
 Highway 83 between mile markers 79 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 10124 4137 10119 4130 10050 4102 10060
TIME...MOT...LOC 1941Z 283DEG 21KT 4127 10114

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, Apr 27, 2:04 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
304 PM CDT Thu Apr 27 2023

NEZ094-272030-
Western Cherry NE-
304 PM CDT Thu Apr 27 2023

...Thunderstorms with strong gusty winds will impact portions of
southwestern Cherry County through 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking thunderstorms with strong
gusty winds extending from 18 miles south of Medicine Lake to 22
miles north of Hyannis. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Speckel Meir Lake, Round Lake, Hire, Whitman Road crossing the North
Branch of the Middle Loup River, Highway 97 crossing Big Creek,
Sevenmile Hill and Intersection of Highway 61 and Survey Valley Road.

This includes the following highways...
 Highway 61 between mile markers 177 and 186.
 Highway 97 between mile markers 87 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4234 10098 4223 10124 4210 10158 4236 10183
      4241 10167 4248 10144
TIME...MOT...LOC 2003Z 300DEG 20KT 4246 10138 4238 10159 4232 10176

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, Apr 27, 2:07 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
207 PM MDT Thu Apr 27 2023

NEZ004-094-272030-
Sheridan NE-Western Cherry NE-
207 PM MDT Thu Apr 27 2023

...Strong thunderstorms will impact portions of northwestern Cherry
and east central Sheridan Counties through 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Martin to 9 miles east of
Gordon to 23 miles southeast of Rushville. Movement was east at 20
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Merriman, Highway 61 crossing the Snake River, Eli, Morgan Lake,
Highway 61 Crossing The Niobrara River, Intersection of Highway 61
and Shadbolt Road, Intersection of Highway 20 and Irwin Road, Rock
Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 117 and 156.
 Highway 61 between mile markers 187 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4299 10126 4237 10168 4250 10216 4300 10188
TIME...MOT...LOC 2006Z 287DEG 17KT 4309 10175 4278 10201 4250 10209

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, Apr 27, 3:05 PM CST, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
405 PM CDT Thu Apr 27 2023

NEZ059-272145-
Lincoln NE-
405 PM CDT Thu Apr 27 2023

...Showers and thunderstorms with gusty winds will impact portions
of northwestern Frontier, southeastern Perkins, southeastern Keith,
Lincoln, southeastern McPherson and northeastern Hayes Counties
through 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking thunderstorms with gusty
winds extending from 12 miles south of Tryon to near Sutherland to 8
miles southeast of Elsie. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Platte, Sutherland, Hershey, Wallace, Maxwell, Wellfleet,
Dickens, Sutherland Reservoir State Recreation Area, Lake Maloney
State Recreation Area, North Platte Airport, Keith, Cottonwood Canyon
State Wildlife Management Area, Coker, O'Fallons, Birdwood and
Somerset.

This includes the following highways...
 Highway 97 between mile markers 1 and 16.
 Interstate 80 in Nebraska between mile markers 152 and 192.
 Highway 83 between mile markers 52 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4078 10125 4079 10124 4104 10125 4105 10127
      4107 10127 4140 10111 4138 10031 4070 10065
      4070 10125
TIME...MOT...LOC 2104Z 286DEG 29KT 4139 10100 4122 10109 4073 10132

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sporer

The radar

The North Platte radar (KLNX), 65 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McPherson

When
April 27, 3:33 PM CST
Where
McPherson County, 8.03 mi SSW of Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -100.850

Thunderstorm Wind, Chase

When
April 27, 3:46 PM MST
Where
Chase County, 0.69 mi S of (Iml)imperial Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.510, -101.620

Wind gust, measured at 60 MPH, was reported at the Imperial Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094842, 1094843.